Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

Goawaydiabetes1011

Taking this metformin is making me feel sick and depressed

Recommended Posts

Goawaydiabetes1011

I have had type 2 diabetes since I was 20 and now I'm 28. Because metformin makes me feel like crap and I'm so weak and I want to sleep off the feeling of nausea, I sometimes abandon it and rely on exercising and eating fine. The big kicker is my levels are always over 300 but if I don't eat fast enough I feel like it's really low and I will grab something real quick like a piece of candy and feel better. Then go to check my sugar and it is over 300

Share this post


Link to post
Share on other sites
Kit

I can't comment on feeling sick from Metformin, some people don't tolerate it well.  however . . .

 

1)  Constantly high BG levels can screw with your emotions and thinking.  Actually rollercoaster levels (big ups and downs) can also cause emotional instability.  Can't say this is what is happening to you, but its possible.

 

2)  You are experiencing false hypos.  Once your body has gotten used to being at high levels, it thinks you are going low even if you're still high but lower than usual.  The solution to this - stop treating false hypos, especially with candy.  You are just making the situation worse as the body never adapts to lower numbers.

 

3)  What's your "healthy" diet look like?  How many grams of carbs do you normally eat ina  meal or a day?

 

4)  A T2 diagnosis at 20 seems pretty rare to me.  Where you ever checked for antibodies?  Possibly a T1?

Share this post


Link to post
Share on other sites
funkynassau

Based on your age I wonder if you actually have T2.  You are not treating your diabetes properly and really need to get on the right track or you will kick yourself down the road.

 

I was deathly afraid to poke my finger, but I overcame it because I had to.  Eventually I had to add insulin to my meds and I resisted the idea for years, out of fear, no other reason.  Finally I had to admit I needed to grow up and get over it.  I learned how to do it and honestly it is no big deal.  A diabetic educator can teach you what you need to know and do.

Share this post


Link to post
Share on other sites
adiantum

Hi 1011,   Welcome to the forum.

 

Kit has given you a  great  reply. I too wonder what type of D you have.

 

I cant tolerate Metformin but that's because I'm allergic to it & have serious side effects .

Ive controlled  my D  for almost  10 years  without meds by reducing the amount of carbs each day & exercising, but this cant work if your a type1 or 1.5

 

If you were to count the amount of carbs you consume  each day would it be always under 80g?

 

Its not just dying from this disease, its the torture that can be experienced before death. This is why we do all we can to keep our blood glucose level at an excellent level.

You have a lot of living to do & lets hope its free of complications.

 

I'm really pleased you have found us here as there's a lot of advice & support for you.

Share this post


Link to post
Share on other sites
jwags

Have you told your doctor the side effects of metformin? if your bgs are over 300, I would think your doctor would put you on another Dieg or insulin. I agree with Kit, that your doctor needs tomtest you for Type 1 or Type 1.5.

Share this post


Link to post
Share on other sites
meyery2k

1011 - I have had T2 for about a year.  It does take some changes.  The advice here, if followed, may be the key to managing this.  I agree that you need to determine what type of diabetes you have as that will determine management to a large degree.

 

I hope you will stay in touch and become a member of our community. 

 

Diabetes is something you can live well with once you understand what you have (T1, 1.5, or 2) and the tools available to manage it. ~ Mike

Share this post


Link to post
Share on other sites
miketurco

Cool username! Sorry to hear you're having this problem. Diabetes stinks but it's not so bad once you get into the swing of things. I'm healthier now than when I didn't have it. (Or didn't know, maybe.)

Share this post


Link to post
Share on other sites
m2hwb41

I can't tolerate Metformin, either.  It makes me really sick to my stomach and depressed, too.  To make a short story really long, as my mom would say, I had to switch doctors to find someone that would prescribe something other than Metformin, and I am getting along pretty well on a low carb diet, Glipizide, and Janumet.  (Janumet has Metformin in it, but the Januvia seems to counter-act the side effects of the Metformin and I haven't had any gastric issues since I started taking it.)  Anyway---don't give up on yourself just yet, and you may have to find a new medical person who is willing to work with you and do more testing, as other posters have said, and to try meds other than Metformin.  When I joined this group, another poster reminded me to "believe in myself."  I re-read that post many times, and now, about six months later, things are going MUCH better for me.  (Thanks, Fred---I don't know that you knew how much your encouragement helped me.)   It's not fun or easy, but you can do this.    

Share this post


Link to post
Share on other sites
meyery2k

Could one possibility be "carb flu"?  I remember while getting things under control I felt "like crap".  Not necessarily really bad, but not good either.  I remember lacking energy, always sore since I started exercising regularly, having diabetes mentally bothered me. 

 

The Metformin would occasionally play havoc with my guts but that was infrequent. 

 

Once I realized what I needed to do for the rest of my life to manage this, the mental part took care of itself.  Eventually, I felt physically better as I became used to the "new" me.

 

When you really work on getting your BG down, it is distinctly unpleasant.  I remember my vision was blurry for about a month, always sore somewhere, always a little tired, always a little hungry until I trained myself to do more with less.  Worried about diabetes and the potential problems it brings, etc... 

 

I felt better before DX and I feel better now than I have in years but those first few months were interesting.  I felt great making the changes and seeing the good results but I didn't feel as well as I thought I should.  It was much like, "All my numbers are in the right place, my doctor says I am doing good, I am in much better shape, so why don't I feel like it?".  Eventually, though, that passed on.

 

I do hope you will remain in touch here and let us know how things go.

 

I do not mean to scare you but, if it is discovered that insulin is needed, this is not a failure on your part nor does it mean you are more ill than someone that does not use it.  From what I understand, the injection is painless (even less than testing) and there are many places on the body where it can be administered.  Many here have posted that it helped so much, they wished they started it sooner.

 

You will find no better advice than here, I can tell you that.  There are people here that have managed this for decades and will freely offer their advice.

 

Once you find your center you are sure to win and, yes, I stole that from the lyrics in a song from "Mulan".  That piece of music helped me get through many a rough day early on. ~ Mike

Share this post


Link to post
Share on other sites
macksvicky

Please do get tested to verify if you are a type 2. Also, if you have to take metformin there is a metformin ER or XR which is slow releasing and is much easier on your system. Don't fear the insulin if you need it, 99% of the time you won't even feel the needle, I have to watch it go in to make sure it's there, that's how painless it is. The finger sticks hurt a lot worse than an insulin needle ever will. I wish the best for you, it gets easier as you get the hang of it all. 

Share this post


Link to post
Share on other sites
Moonpie

Lots of great advice here, you can do this. As far as finger pokes go, as I am not on insulin, I use alternate site testing. it doesn't hurt as much as finger tips, hey if I had to test my fingers every day i probably wouldn't. I know I am a big baby, but I found an alternative way that works for me. Anyhow, cutting carbs & being more active kept me off medications for about 4 years, along with weight loss, now I am back on the met, but that is OK too. I do think you need to sit down & have a good talk with your dr, I hope he or she will listen to you. If you really can't tolerate the Met, then other treatments are available. Don;t give in, keep on truckin along.

 

OH yeah, I will echo the question, what is your idea of healthy eating, as the general ideas out there, are often not good for Diabetics.

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.